North Carolina, 2009

Hail and Damaging Winds in North Carolina, June 9, 2009

June 9, 2009 · NWS RNK · 8 events in 6 counties and zones

An area of low pressure aloft dropping southeast through the area triggered scattered severe thunderstorms during the afternoon of June 9th over the mountains with reports of hail, wind and heavy rain. Storms progressed into the Piedmont by the evening with wind damage reports from Caswell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure aloft dropping southeast through the area triggered scattered severe thunderstorms during the afternoon of June 9th over the mountains with reports of hail, wind and heavy rain. Storms progressed into the Piedmont by the evening with wind damage reports from Caswell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 2:42 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 9, 2:42 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL SLIDE INTO THE MID
ATLANTIC COMBINING WITH A FEW UPPER LEVEL DISTURBANCES. A STRONGER
AREA OF LOW PRESSURE WILL MOVE INTO OHIO...WITH A LEE TROUGH
REMAINING DOWNWIND OF THE APPALACHIANS LATE WEDNESDAY. THE
BOUNDARY FINALLY CROSSES THE REGION THURSDAY NIGHT...WITH HIGH
PRESSURE ARRIVING FOR SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SUBTLE SHRTWV DROPPING INTO EAST TN AND WESTERN NC IS FORECASTED
TO AMPLIFY A BIT AS IT TAKES A FAVORABLE SE TRACK. THIS HAS
PROVIDED JUST ENOUGH BUMP FOR STORMS TO FIRE. RUC13 INDICATES THAT
THE SHRTWV WILL EXPAND UP AND DOWN THE BLUE RIDGE INTO THIS
EVENING...LIKELY KEEPING STORMS GOING INTO THE EARLY EVENING. ATMS
HAS BEEN UNSTABLE FOR A FEW DAYS...AND SOME STORMS WILL GO SEVERE
WITH HAIL AND DMGG WINDS MAIN THREAT...ALTHOUGH A WATCH IS NOT
EXPECTED ATTM. SPC MESOANALYSIS PAGE INDICATES OUTFLOW BOUNDARY
FROM ELEVATED CONVECTION ATTM PERHAPS ORGANIZING INTO A LINE ALONG
THE PIEDMONT...HOWEVER STILL BATTLING A WNW DOWNSLOPE. UPPER
DIVERGENCE INC LATE TONIGHT ACROSS THE EXTREME EAST AS A H3 JET
STREAK...ALBEIT WEAK...CUTS ACROSS THE OHIO VALLEY WITH A NNE TO
SSE ORIENTATION. SOME OF THE LOCAL WRF MODELS HAVE PICKED UP ON AN
MCS SPINNING OFF OF THE LINE OF STORMS ACROSS SOUTHERN PA. CORFIDI
VECTORS ARE ALMOST DUE NORTH TO SOUTH...SO THERE IS SOME VALIDITY
TO THIS SOLUTION. HOWEVER...IT APPEARS AS THOUGH THIS COMPLEX MAY
DEVELOP JUST EAST OF OUR CWA...BUT NONETHELESS HAVE LEFT SOMEWHAT
HIGHER POPS...ONLY CHC...IN THE FVX/DAN CORRIDOR LATER TONIGHT.
AREA OF LOW PRESSURE MOVING INTO OHIO TOMORROW DOES ALLOW WINDS TO
BACK WEDNESDAY...SO THE LIMITING DOWNSLOPING WIND OF TODAY MAY NOT
BE A FACTOR. WITH WINDS NOT AS UNIDIRECTIONAL ON WED...HODOGRAPHS
GET A TAD LONGER...AND INTRODUCTION OF LLVL SHR SUGGESTS MORE
TSTORMS AND MORE SVR POSSIBLE LATE WED INTO THE EVENING.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
FLOW REMAINS ZONAL WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHING
THE MODEST MID LEVEL WESTERLY FLOW.  IF MODEL TIMING IS CORRECT A
STRONG WAVE WILL MOVE THROUGH THE FLOW LATE WEDNESDAY TRAVERSING THE
MID ATLANTIC REGION EARLY THURSDAY...ADDITIONAL ENERGY ARRIVING
AGAIN LATE THURSDAY...THE LATTER WAVE HELPING TO KICK NEARLY
STATIONARY SFC FRONT OVER THE OHIO VALLEY THROUGH THE FCST AREA.

MODEL PROGS SUGGEST STRONG NOCTURNAL JET TO SET UP FROM TENNESSEE
VALLEY INTO THE WESTERN SLOPES WEDNESDAY NIGHT.  AS SUCH...THINK
OPPORTUNITY WILL EXISTS FOR MCS TO TRAVERSE AREA WEDNESDAY NIGHT...
FOLLOWED BY CONTINUATION OF ACTIVITY THURSDAY AS COMBINATION OF
OUTFLOWS AND FRONTAL BOUNDARY BEGIN TO FOCUS LOW LEVEL MOISTURE
ACROSS THE AREA. LIKELY TO CATEGORICAL POPS SEEM INEVITABLE GIVEN
COMBINATION OF PLENTIFUL MOISTURE AND LIFTING MECHANISMS. IN
ADDITION TO POTENTIAL FOR SEVERE WEATHER...FLOOD WATCH MAY BE
NEEDED.

UNTIL THE SURFACE FRONT PASSES THROUGH...WHICH MAY TAKE UNTIL
FRIDAY...THE AIRMASS OVER OUR FCST AREA WILL REMAIN WARM AND
HUMID...HIGH TEMPS IN THE 80S...LOW TEMPS IN THE 60S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER FLOW IS FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE FRONT
TO OUR SOUTH OVER THE WEEKEND. THE QUESTION IS HOW FAR SOUTH. BOTH
THE GFS/ECMWF TAKE THE FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER
MODEL COMPLETELY RID CWA OF CLOUD COVER OR PRECIP THREAT. FOR NOW
WILL CONTINUE TO MAINTAIN CHC SHRA/TSRA...BUT MAINLY DIURNAL IN
NATURE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STORM STARTING TO FIRE THIS PM SW OF KBLF AND WEST OF KLWB. ATMS
IS UNSTABLE AND THESE STORMS ALONG WITH THEIR OUTFLOW WILL HAVE
PLENTY OF ENERGY TO WORK WITH. HAVE CONTINUED PREVIOUS TREND OF CB
AND VCTS...AS IT IS DIFFICULT TO DETERMINE IF OR WHEN KLWB/KBLF
WILL TAKE A DIRECT HIT. STAY TUNED FOR UPDATES THIS PM. MORE SHWS
TODAY AND LESS CLDS TONIGHT COULD SEND LWB/LYH/DAN INTO IFR VIS
TONIGHT. IF CLDS FROM CONVECTION OUT WEST HOLD OFF LONG
ENOUGH...SEVERAL HRS OF LIFR VIS MAY OCCUR AT LWB. LOCAL WRF
MODELS HAVE BEEN INDICATING THE POSSIBILITY FOR TSTORM COMPLEX TO
DEVELOP ALONG CENTRAL VA MOVING QUICKLY SOUTH LATE TONIGHT. THIS
COULD AFFECT LYH/DAN...BUT HAVE LEFT OUT OF TAF FOR NOW. STORMS
ONCE AGAIN MAY ARRIVE AT LWB/BLF NEAR THE END OF THE TAF PERIOD AS
A STRONGER SHRTWV AND AREA OF LOW PRESSURE HIT THE OHIO VALLEY.

WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO
INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS FROM
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT...AND PERIODS OF
MVFR/IFR COULD OCCUR IN PASSING SHOWERS/STORMS.

SOME LOW CLDS AND VIS IS POSSIBLE THE FIRST HALF OF THIS WEEKEND
AS A NORTHERLY COMPONENT DEVELOPS BEHIND A SLOW MOVING BOUNDARY
OVER THE VA/NC BORDER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KM
NEAR TERM...KM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JJ/KM
Hazardous weather outlook, Jun 9, 2:54 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT TUE JUN 9 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-102000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
354 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TODAY. A FEW OF THEM COULD BECOME SEVERE WITH HAIL AND STRONG
WINDS. IN ADDITION...SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY AND THURSDAY COULD BECOME SEVERE WITH HAIL AND STRONG
WINDS. IN ADDITION...TRAINING OF STORMS MAY PRODUCE VERY HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 3:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE JUN 9 2009

VAZ016-032-092045-
CARROLL VA-PATRICK VA-
402 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARROLL AND WESTERN
PATRICK COUNTIES...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF FANCY GAP...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LAUREL FORK AROUND 420 PM...GROUNDHOG
MOUNTAIN AROUND 425 PM AND ARARAT AROUND 430 PM.

LAT...LON 3656 8061 3666 8077 3680 8063 3675 8048
      3670 8046 3674 8045 3669 8028 3655 8036

EXPERIMENTAL

RCS
Local storm report, Jun 9, 3:24 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             CANA                    36.58N 80.67W
06/09/2009  M0.88 INCH       CARROLL            VA   PUBLIC

&&

DOC
Special weather statement, Jun 9, 3:38 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE JUN 9 2009

NCZ019-092145-
WILKES NC-
438 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AND EASTERN WILKES
COUNTY...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRAPHILL...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR HAYS AROUND 450 PM...BENHAM AROUND 500 PM...
WILKES COUNTY AIRPORT AROUND 505 PM...ROARING RIVER AROUND 520 PM...
PLEASANT HILL...AND PLEASANT HILL AROUND 525 PM AND RONDA AROUND 530
PM.

LAT...LON 3628 8121 3643 8108 3640 8104 3637 8102
      3637 8099 3639 8097 3635 8088 3632 8087
      3625 8088 3606 8088

EXPERIMENTAL

RCS
Special weather statement, Jun 9, 3:41 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT TUE JUN 9 2009

NCZ019-092115-
WILKES NC-
441 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF DEEP GAP...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MAPLE SPRINGS AROUND 450 PM AND WILKESBORO
RESEVOIR AROUND 515 PM.

LAT...LON 3604 8140 3605 8140 3606 8144 3614 8150
      3619 8145 3623 8147 3626 8142 3628 8140
      3627 8137 3629 8136 3615 8114 3600 8134

EXPERIMENTAL

RCS
Special weather statement, Jun 9, 3:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT TUE JUN 9 2009

NCZ003-004-VAZ032-092130-
PATRICK VA-STOKES NC-SURRY NC-
448 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PATRICK...NORTHWESTERN
STOKES AND NORTHEASTERN SURRY COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ARARAT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WOODVILLE AROUND 500 PM AND FRANCISCO AROUND
515 PM.

LAT...LON 3654 8025 3638 8045 3653 8060 3657 8053
      3658 8038

EXPERIMENTAL

RCS
Local storm report, Jun 9, 4:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             MILLBORO                37.97N 79.60W
06/09/2009  E1.00 INCH       BATH               VA   TRAINED SPOTTER

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Wilkes

When
June 9, 4:10 PM EST
Where
Wilkes County, 8 mi W of North Wilkesboro
Measured
0.88 in hail
Reported by
Public
Coordinates
36.180, -81.293

Thunderstorm Wind, Surry

When
June 9, 4:45 PM EST
Where
Surry County, 3 mi N of Level Cross
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.393, -80.630

Large tree limbs reported down along with dime-size hail.

Hail, Alleghany

When
June 9, 4:45 PM EST
Where
Alleghany County, 3 mi W of Whitehead
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.470, -81.204

Hail was several inches deep.

Hail, Ashe

When
June 9, 6:10 PM EST
Where
Ashe County, 2 mi S of Jefferson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.391, -81.480

Thunderstorm Wind, Caswell

When
June 9, 9:16 PM EST
Where
Caswell County, 4 mi E of Providence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.500, -79.298

Thunderstorm winds knocked a tree down on a road.

Thunderstorm Wind, Caswell

When
June 9, 9:20 PM EST
Where
Caswell County, 3 mi WSW of Yanceyville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.383, -79.380

Thunderstorm winds toppled a tree on a road.

Thunderstorm Wind, Rockingham

When
June 9, 9:24 PM EST
Where
Rockingham County, 3 mi ESE of Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
36.503, -79.520

A tree was reported down on Chandler Mill Road.

Thunderstorm Wind, Caswell

When
June 9, 9:35 PM EST
Where
Caswell County, 1 mi E of Yanceyville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -79.312

Thunderstorm winds blew down a tree on a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184798, 183926, 183927, 183930, 183933, 183935, 184810, 183940.